Illinois, 2001

Damaging Winds in Illinois, June 1, 2001

June 1, 2001 · NWS DVN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUN 1 2001

LATEST SFC AND MSAS ANALYSIS INDICATING SFC FRONT SWEEPING RATHER
QUICKLY ACRS NORTHWEST IA...INTO SOUTHEAST MN. STRONG DYNAMICS...
SHEAR AND SOME INSTABILITY KICKING UP SCATTERED SVR CELLS AHEAD OF
MAIN BOUNDARY...AND ACTIVITY SURE TO SWEEP EAST ACRS THE CWA THIS
EVENING. GENERAL SHORT RANGE MODEL SOLUTION IS TO PASS FRONT ACRS
THE MS RVR AROUND 00Z THIS EVENING...WITH CONVECTIVE LINE ASSOCIATED
WITH FRONT EAST OF CWA BY 06Z. NORTHWEST CWA ALREADY IN TOR WATCH...
AND MORE TO COME...WILL BREAK OUT ZONES WITH HEADERS ACCORDINGLY.

AFTER THIS EVENING/S CONVECTION...SHORT RANGE MODELS SIMILARLY
DROP CANADIAN CUT-OFF UPPER VORTEX ACRS SOUTHERN LK MICHIGAN BY 12Z
SAT. SYSTEM SHOULDN'T HANG AROUND LONG LIKE PREVIOUS SYSTEMS
HOWEVER...AS NEXT LARGE PACIFIC WAVE...NOW PUNCHING INTO THE
NORTHWEST COAST...WILL ACT TO BUMP GRT LKS UPPER LOW EAST OF REGION
SAT NIGHT INTO SUN. SYSTEM WILL BE HERE LONG ENOUGH TO RUIN
SATURDAY THOUGH...AS H85 +4 TO +6 C COLD POOL SETTLES OVER THE AREA.
COLD POOL ALOFT AS WELL...WITH ROTATING SPOKES...SURE TO KICK UP
PLENTY OF CLOUDINESS WITH INHERENT UNSTABLE SET-UP WITH STEEP LOW-TO-
MID LEVEL LAPSE RATES. SCTRD LIGHT SHOWERS SHOULD ALSO BE GENERATED
...ESPECIALLY IN THE AFTERNOON LIKE MODELS SUGGEST...WITH MORE
ACTIVITY ACRS EAST CWA CLOSER TO UPPER LOW. GUIDANCE HIGHS MAY BE
TOO OPTIMISTIC FOR SAT HIGHS...WITH ENOUGH CLOUDS AND BRISK WIND
HAMPERING TEMPS FROM GETTING OUT OF THE 50S.

AS WEAK UPPER RIDGING SETTLES ACRS THE CWA IN BETWEEN SYSTEMS SAT
NIGHT...SOME CLEARING SHOULD OCCUR FOR RATHER COOL NIGHT...AND WILL
LEAN TOWARD COOLER FAN LOWS. AVN AND ETA NOT TO FAR OFF IN
HANDLING NEXT POSSIBLE WX MAKER...IN FORM RATHER VIGOROUS VORT IN
DEVELOPING WESTERLIES ACRS THE MID CONUS...SKIRTING FEATURE FROM WEST
TO EAST ACRS NORTHERN MO...AND THEN ACRS SOUTHERN IL SUN AFTERNOON.
BEST ISENTROPIC LIFT ACRS THTA-E GRADIENT REMAINS SOUTH OF CWA ACRS
MO SUN AFTERNOON...BUT ETA CLIPS SOUTHERN CWA WITH COMPLEX SUN
AFTERNOON..WHILE AVN PASSES IT JUST TO THE SOUTH. WILL ADD LOW POPS
ACRS SOUTH FOR POSSIBILITY SUN AFTERNOON...WITH ACTIVITY REMAINING
MAINLY SOUTH SUN NIGHT ALONG THERMAL GRADIENT...AND PRECIP AHEAD OF
NEXT MAJOR WAVE IN NORTHERN STREAM MAINLY REMAINING TO THE
NORTHWEST. MAY STILL KEEP LOW POPS ACRS NORTHWEST CWA FOR SUN NIGHT
...IN CASE SOME ACTIVITY TRANSLATES SOUTHEAST.

.EXTENDED(MON-FRI)...MEDIUM RANGE MODELS GENERALLY AGREE ON
DEVELOPING REX BLOCK SET UP ACROSS MUCH OF THE WESTERN HALF OF THE
CONUS FOR FIRST FEW DAYS OF EXTENDED PERIOD. PACIFIC ENERGY...IN
STRENGTHENING SOUTHERN STREAM WESTERLIES...WILL LOOK TO UNDERCUT
UPPER RIDGE AND RIPPLE ALONG PROGGED LLVL THERMAL RIBBON FROM KS...TO
CENTRAL IL. THIS SHOULD SPREAD PRECIP ACRS THE AREA...FROM LATER
MON..AND INTO TUE. CWA SHOULD CLEAR BY WED...AS MODELS AMPLIFY LARGE
UPPER RIDGE OVER ROCKIES AND NUDGE IT INTO THE UPPER MIDWEST. THIS
LARGE FEATURE WILL THEN REIGN OVER THE REGION WITH DRY WEATHER
THROUGH END OF EXTENDED PERIOD. MEX AND FMR TEMP GUIDANCE IN DECENT
AGREEMENT AND LOOKS REASONABLE...ESPECIALLY AT END OF PERIOD WITH
EXPECTED INSOLATION AND WARMING WITH UPPER RIDGE...BUT MAY NEED TO
TWEAK THU HIGHS DOWN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

In the hours before

Local storm report, Jun 1, 3:39 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    5 N JESUP                 IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 4:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
507 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    2 NW WINTHROP             IA   TORNADO
06/01/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 4:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..5..

0509 PM    2 NW MANCHESTER           IA   TORNADO
06/01/01   DELAWARE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jun 1, 5:15 PM CST, 0 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT FRI JUN 1 2001

...NEW TORNADO WATCH NUMBER 351 FOR EASTERN IOWA AND NORTHWEST
ILLINOIS UNTIL 9 PM CDT...

TORNADO WATCH NUMBER 351 IN EFFECT UNTIL 9 PM HAS REPLACED TORNADO
WATCHES 344 AND 348 IN EASTERN AND SOUTHEASTERN IOWA...AND INCLUDES
THE FOLLOWING COUNTIES...BUCHANAN...DELAWARE...DUBUQUE...BENTON...
LINN...JONES...JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...KEOKUK...
WASHINGTON...MUSCATINE...SCOTT...LOUISA...JEFFERSON...HENRY...
DES MOINES...VAN BUREN...AND LEE.

TORNADO WATCH NUMBER 351 IS ALSO IN EFFECT IN NORTHWEST AND WEST
CENTRAL ILLINOIS FOR THE FOLLOWING COUNTIES...JO DAVIESS...
STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...
MERCER...HENDERSON...AND WARREN.

TORNADO WATCH NUMBER 348 IS STILL IN EFFECT UNTIL 9 PM CDT FOR THE
MISSOURI COUNTIES OF SCOTLAND...AND CLARK.

THE ILLINOIS COUNTIES OF HANCOCK...MCDONOUGH AND PUTNAM ARE CURRENTLY
NOT IN A WATCH.

JDH

The radar

The Quad Cities radar (KDVN), 136 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 1, 5:15 PM CST
Where
Hancock County, Nauvoo
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -91.383

Downburst winds produced a damage path that was 5 blocks long and 100 yards wide. The path of wind damage was from northwest to southeast from near Knight Street on Route 96 to near the Parley Street extension. The majority of the damage occurred to trees. Many of the trees were large, with several being uprooted. One newer brick building, with double doors, had one door blown off or damaged. The Nauvoo Family Motel had glass in the front door and glass and pictures in the lobby shattered by the wind.No injuries were reported.

Thunderstorm Wind, Hancock

When
June 1, 5:39 PM CST
Where
Hancock County, 5 mi E of Carthage
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -91.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256389, 5256390.